Cold/Wind Chill, Adams
- When
- January 6, 12:00 AM CST to January 7, 11:59 PM CST
- Where
- Adams forecast zone
- Reported by
- ASOS
- Coordinates
- 39.988, -91.188 (the zone’s center; the record gives no point)
The winter storm that brought heavy snow to much of the area followed that up with the coldest temperatures in 20 years. Some of the low temperatures that occurred include Lebanon -16, Belleville -16, Cahokia -14, Ramsey -14, Nashville -13, Quincy -13, Pittsfield -12, Vandalia -12, Carlyle -11, Salem -11, and Jerseyville -10.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
The winter storm that brought heavy snow to much of the area followed that up with the coldest temperatures in 20 years. Some of the low temperatures that occurred include Lebanon -16, Belleville -16, Cahokia -14, Ramsey -14, Nashville -13, Quincy -13, Pittsfield -12, Vandalia -12, Carlyle -11, Salem -11, and Jerseyville -10. Wind chill readings the morning of the 7th ranged from -25 to -39.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 5, 10:42 PM CST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1042 PM CST Sun Jan 5 2014
.UPDATE:
Issued at 1040 PM CST Sun Jan 5 2014
Will be letting winter storm warnings and advisories expire at
midnight. Snow has long ended and visibility is above 1SM at all
reporting sites. Obviously local visibility could still be reduced
by blowing snow and most roads remain snow covered, but the winter
event now transitions to the very cold temperatures and dangerous
wind chills.
CVKING
&&
.SHORT TERM: (Through Tuesday)
Issued at 300 PM CST Sun Jan 5 2014
Forecast concerns are in the process of transitioning from snowfall
amounts to extremely low wind chills and blowing and drifting snow.
Surface low pressure is deepening at the same time the very cold
Arctic air is building in, resulting in strengthening wind gusts
late this afternoon and this is expected to continue into at least
part of the evening. Wind gusts are expected to top 30kts/35mph at
times. When combined with the snowfall amounts already fallen and
expected across the forecast area, and the fluffy and light nature
of the snow anyway, this will continue the considerable blowing and
drifting snow. The blowing snow will reduce visibilities at times
to one-quarter mile into this evening, while the drifting snow will
make roads impassable in places, as drifts top several feet.
Winds are expected to diminish later tonight reducing the main
impacts of blowing and drifting snow from their worst to more of a
nuisance. For this reason, extended all winter storm headlines
until midnight tonight.
As if that wasn't enough, probably what will be the worst aspect of
this entire event is just getting started: the dangerously low wind
chills of a magnitude we have not seen in a generation over such an
unusually prolonged period of time.
Wind chill values are already reaching 15 below zero or very close
to across NE MO and W-Central IL and as the cold air continues to
dive further south with the strong winds continuing, wind chill
values of 15 below zero or lower will advance thru the remainder of
the forecast area this evening. Wind chill warning start times have
been updated to reflect a bit faster trend.
Once the wind chills plummet, they are then expected to bottom out
Monday morning between 25 and 40 below zero as the coldest of the
air drops in. Ambient temperatures will be a somewhat warmer 5 to
15 below zero during that time. Temperatures will then struggle to
get out of the sub-zero range on Monday afternoon before returning
to the deep freeze Monday night. Conditions should improve more
permanently on Tuesday, but not before remaining in dangerous
territory for wind chills throughout much of Tuesday morning. Thus,
the wind chill warnings continue until midday Tuesday.
TES
.LONG TERM: (Wednesday through Next Sunday)
Issued at 300 PM CST Sun Jan 5 2014
A fairly active weather pattern appears in the offing for this
period.
One system is still set to impact the area Wednesday thru Thursday,
with enough of the Arctic air still around to result in the
pcpn-types being all or nearly all snow. The best chances still
look to be along and south of I-70, with up to a few inches of new
snow possible on top of what we are getting now.
Temps are then set to moderate a bit more for late week and into
next weekend, which will make pcpn-types a bit more tricky as a
result for the subsequent systems and pcpn chances, especially
during the cooler nighttime periods.
TES
&&
.AVIATION: (For the 00z TAFs through 00z Monday Evening)
Issued at 531 PM CST Sun Jan 5 2014
Not many changes to prev TAF as trends still appear to be on
track. Light SN shud continue at CPS and perhaps SUS for an hour
or two, but BLSN shud continue thru much of the eve. Strong and
gusty nwly winds will continue overnight, but shud diminish a
little by Mon morning. If visbys continue to be reduced beyond
what is in current TAF, conditions shud not drop below MVFR
levels. Otherwise, VFR cigs will persist overnight. Some CU will
be possible Mon morning, but believe clouds will remain SCT.
Specifics for KSTL: SN/BLSN shud continue with reduced visbys in
MVFR cat thru much of the eve. These reduced visbys may persist
longer than current TAF suggests, but shud remain within MVFR
range. NW winds will remain strong and gusty overnight, but
diminish somewhat Mon morning. Some CU is poss Mon, but shud
remain SCT.
Tilly
&&
.CLIMATE:
Issued at 1130 PM CST Thu Jan 2 2014
Last occurrence of a min temp of zero degrees or lower at KSTL:
0 on January 21, 2011
-5 on January 5, 1999
RECORD LOW TEMPERATURES
January 6 January 7
St. Louis -11/1884 -14/1912
Columbia -12/1912 -20/1912
Quincy -9/1970 -19/1912
RECORD LOW MAXIMUM TEMPERATURES
January 6 January 7
St. Louis 0/1912 0/1912
Columbia -3/1912 2/1912
Quincy -3/1912 -2/1912
Phillipson
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...WIND CHILL WARNING until Noon CST Tuesday FOR Audrain MO-Boone
MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
MO-Ralls MO-Reynolds MO-Shelby MO-St. Charles MO-St.
Francois MO-St. Louis City MO-St. Louis MO-Ste. Genevieve
MO-Warren MO-Washington MO.
WINTER STORM WARNING until Midnight CST tonight FOR Audrain MO-
Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
Gasconade MO-Iron MO-Jefferson MO-Lincoln MO-Madison MO-
Moniteau MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-
Reynolds MO-St. Charles MO-St. Francois MO-St. Louis City
MO-St. Louis MO-Ste. Genevieve MO-Warren MO-Washington MO.
WINTER WEATHER ADVISORY until Midnight CST tonight FOR Knox MO-
Lewis MO-Marion MO-Monroe MO-Shelby MO.
IL...WIND CHILL WARNING until Noon CST Tuesday FOR Adams IL-Bond IL-
Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
Pike IL-Randolph IL-St. Clair IL-Washington IL.
WINTER STORM WARNING until Midnight CST tonight FOR Bond IL-
Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
Pike IL-Randolph IL-St. Clair IL-Washington IL.
WINTER WEATHER ADVISORY until Midnight CST tonight FOR Adams IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1155 PM CST SUN JAN 5 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-061200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 1155 PM CST SUN JAN 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT DANGEROUS WIND CHILL VALUES OF 15 TO 35 DEGREES BELOW ZERO ARE EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DANGEROUS WIND CHILL VALUES OF 15 TO 40 DEGREES BELOW ZERO ARE EXPECTED THROUGH TUESDAY MORNING. SNOW AND SLEET ARE LIKELY WEDNESDAY THROUGH THURSDAY FOR AREAS ALONG AND SOUTH OF INTERSTATE 70. .SPOTTER INFORMATION STATEMENT... TRAINED WEATHER SPOTTERS ARE ASKED TO CALL IN STORM TOTAL SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS. CVKING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
826 PM CST SUN JAN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HEAVY SNOW HOUSE SPRINGS 38.42N 90.57W
01/05/2014 M10.0 INCH JEFFERSON MO TRAINED SPOTTER
STORM TOTAL
&&
TILLYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
844 PM CST SUN JAN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM HEAVY SNOW WOOD RIVER 38.86N 90.08W
01/05/2014 M14.0 INCH MADISON IL TRAINED SPOTTER
STORM TOTAL
&&
BRITTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
858 PM CST SUN JAN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM SNOW MASCOUTAH 38.51N 89.81W
01/05/2014 M15.0 INCH ST. CLAIR IL TRAINED SPOTTER
STORM TOTAL
&&
TILLYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1004 PM CST SUN JAN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM HEAVY SNOW ASHLEY 38.33N 89.19W
01/05/2014 M9.5 INCH WASHINGTON IL TRAINED SPOTTER
STORM TOTAL
&&
BRITTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1031 PM CST SUN JAN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HEAVY SNOW KIRKWOOD 38.58N 90.42W
01/05/2014 M11.0 INCH ST. LOUIS MO TRAINED SPOTTER
&&
BRITTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1033 PM CST SUN JAN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 PM HEAVY SNOW COFFEEN 39.09N 89.39W
01/05/2014 M11.9 INCH MONTGOMERY IL TRAINED SPOTTER
STORM TOTAL.
&&
GOSSELINThe national radar mosaic for the moment the first event began.
17 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487362, 487363, 487424, 487425, 487426, 487427, 487428, 487429, 487430, 487431, 487432, 487433, 487434, 487436, 487437, 487438, 487440.